Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 70, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2023, 2:36 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2023, 2:36 PM MDT (20:36 UTC)
- Expired
- Sep 13, 2023, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 3:35 PM MDT | FLASH FLOOD | 1 Wnw Capitol Reef Np, UT | Debris flow across State Highway 24 making it impassible just east of the Capitol Reef Visitor Center between Hickman Bridge and Grand Wash. In addition a flash flood observed on Sulphur Creek, and high flows on Grand Wash. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WGUS55 KSLC 132036
FFWSLC
UTC017-055-132345-
/O.NEW.KSLC.FF.W.0070.230913T2036Z-230913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
236 PM MDT Wed Sep 13 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...
* Until 545 PM MDT.
* At 236 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across Capitol Reef National Park. Between 0.25 and 0.5
inches of rain have fallen. Additional rainfall amounts of 0.25 to
0.5 inches are possible in the warned area. The heaviest rainfall
has been falling in portions Sulphur Creek, Cohab Canyon, and
Grand Wash. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes
and slot canyons.
* Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3835 11140 3831 11118 3831 11108 3834 11104
3832 11101 3809 11106 3807 11126
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
350
WGUS75 KSLC 132142
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
342 PM MDT Wed Sep 13 2023
UTC017-055-132345-
/O.CON.KSLC.FF.W.0070.000000T0000Z-230913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
342 PM MDT Wed Sep 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE
COUNTIES...
At 342 PM MDT, Capitol Reef National Park rangers have reported
flash flooding in Grand Wash and Sulphur Creek. SR-24 between
Hickman Bridge and Grand Wash is impassable due to a debris flow.
Between 0.50 and 1.25 inches of rain has fallen. The heaviest
rainfall has been falling in portions Sulphur Creek, Cohab Canyon,
and Grand Wash.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Capitol Reef National Park ranger reported.
IMPACT...Life threatening flash flooding of normally dry washes
and slot canyons.
Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3835 11140 3831 11118 3831 11108 3834 11104
3832 11101 3809 11106 3807 11126
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC746
WGUS75 KSLC 132337
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
537 PM MDT Wed Sep 13 2023
UTC017-055-132347-
/O.EXP.KSLC.FF.W.0070.000000T0000Z-230913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
537 PM MDT Wed Sep 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
Flood waters have receded and SR 24 and the Capitol Reef NP Scenic
Drive have both reopened. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3835 11140 3831 11118 3831 11108 3834 11104
3832 11101 3809 11106 3807 11126
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 10:09 AM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 13, 10:09 AM MDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1009 AM MDT Wed Sep 13 2023 .UPDATE... A quick update this morning to increase the PoPs across northern Utah from now through early afternoon. Satellite imagery shows a compact shortwave through moving through northern Utah this morning kicking off scattered showers along the Wasatch moving into southwest Wyoming later this morning. A few rumbles of thunder have been observed as well, and expect this isolated thunder risk to continue eastward into Wyoming as well, with an increasing chance into early afternoon with daytime heating. && .SYNOPSIS...An active couple of days are in store with scattered showers and storms through the end of the week, particularly across the southern and eastern portions of Utah. A cold front moves through midweek dropping temperatures a few degrees below average Thursday and Friday. A ridge builds into the weekend which will bring dry conditions with temperatures returning to near seasonal normals. && .SHORT TERM...(Through 12Z/6AM Friday)...Early morning analysis products depict a disorganized cluster of shortwaves extending from NW Arizona stretching eastward across the Four Corners region, with a weak shortwave situated across north-central Utah. Meanwhile an upstream, positively tilted trough extended across the PacNW. This trough, per model consensus, is forecast to undergo subtle strengthening/amplification as it approaches Utah and SW Wyoming. By 00Z this evening, the trough is forecast to stretch from central Montana southwestward to near San Fransisco. The first two features are forecast to produce some cloud cover and generally light, disorganized showers during the morning hours. Heading into the afternoon, daytime heating generated instability will be in place while the incoming trough provides some large- scale support. The result will be a gradual increase in shower and thunderstorm initiation across most high terrain areas. Ensemble mean SBCAPE values are forecast to be higher than the past couple of days, especially over southern Utah where skies will be clearer through the morning. CAMs depict convection migrating off of the terrain towards the ESE through the afternoon and evening hours. Lack of strong deep-layer shear will prove a challenge with regards to longevity of organized updrafts, so longevity challenges will need to be overcome where boundaries/cold pools collide. We have mentionable precipitation probabilities in the forecast across the entirety of the forecast area today, with the greatest probabilities over high terrain areas, generally along/east of I-15 and across southern Utah. Isolated flash flood risk continues assuming a stronger, more sustained cell and/or training cells move over vulnerable areas. A gradual reduction in activity can be expected through the evening hours, but the presence of the trough and its assist with the large-scale support will result in at least some shower activity persisting well into Wednesday night, especially over west-central, southwest and south-central Utah, per latest CAM consensus. Can't rule out isolated activity outside of these areas, however. By Thursday, the trough axis is forecast to extend from southern Wyoming to southern Utah. This will shift the axis of best forcing south and east. We once again see convective initiation occurring over high terrain areas with convection drifting southeast. Best deep-layer shear remains weak, but strongest across eastern Utah with values up to 20kts in the afternoon. CAM membership seems to be zeroing in on southeast Utah for the highest probability for most widespread heavy rainfall from late afternoon through the early evening hours, so have added 'probable' wording to the Flash Flood Potential Rating product for Glen Canyon, Grand Staircase- Escalante and Grand Gulch. Of course, eventual convection outcomes will be sensitive to the amount of instability that can be realized, which is modulated by the amount of antecedent cloud cover. The trough is forecast to exit into Colorado by Friday, with lingering convection across eastern and southeast Utah through the night Thursday night, gradually weakening as instability wanes. Modest cooling of temperatures is expected Thursday in the wake of the trough. .LONG TERM...(After 12Z/6AM Friday)...High pressure is forecast to build into the region Friday which will be the trend through the weekend and into Monday. Seasonal temperatures and dry conditions are anticipated as a result. By late Monday, eyes will turn to the how an area of low pressure from the Gulf of Alaska will progress as it tracks inland. Widely different solutions are noted between forecast models which have very different weather forecast results for Utah as a result. We will continue to monitor trends and see how forecasts adjust each day. && .AVIATION...KSLC...A rain shower or two may pass across the terminal this morning or early afternoon with very minimal impacts. VFR conditions are expected to prevail regardless of if a shower passes overhead or not. South-southeast winds will prevail this morning before shifting out of the northwest at 19z. .REST OF UTAH AND SOUTHWEST WYOMING...A chance for rain showers will exist this morning across northern Utah and southwest Wyoming terminals with minimal to no impacts expected; VFR conditions are forecast to prevail. This afternoon and evening, isolated showers and thunderstorms are forecast across the state and will have the potential to impact any given terminal. Lowered visibilities and gusty winds are the primary threats; outflow winds from nearby thunderstorms may impact operations as well. Improving conditions are forecast after 03z this evening. && .FIRE WEATHER...Moisture combined with an area of low pressure across the region will remain in place through Thursday, maintaining elevated relative humidity, along with a good chance for showers and thunderstorms capable of producing wetting rains. The best chances for wetting rains will be across central and southern Utah on Wednesday, especially across higher elevation areas. Best chances for wetting rains on Thursday shifts to southern and eastern Utah. High pressure will then strengthen across the region late this week through the upcoming weekend, resulting in a drying and warming trend. By the middle of next week, we are watching for a potential pattern change as an increasing number of models suggest an emerging scenario where a Canadian low pressure system and strong cold front drops into the Northern Rockies. The stronger scenarios bring a shot of cool Canadian air and moisture into at least northern Utah by the middle to latter portions of next week. There is a lot of uncertainty in the forecast beginning in this time frame, and we'll continue to monitor for this potential forecast outcome. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Church/ADeSmet/NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 13, 2:22 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 222 PM MDT Wed Sep 13 2023 UTZ123>125-132045- Southern Mountains UT-Zion National Park UT- Lower Washington County UT- 222 PM MDT Wed Sep 13 2023 ...A strong thunderstorm will impact portions of central Washington County through 245 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Quail Creek State Park, or 22 miles west of Zion National Park, moving southeast at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Washington, Hurricane, La Verkin, Quail Creek State Park, Toquerville and Leeds. This includes Interstate 15 between mile markers 15 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3727 11355 3736 11346 3729 11322 3712 11344 TIME...MOT...LOC 2022Z 308DEG 13KT 3728 11344 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH JAC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:22 PM MDT | Special Weather Statement | SLC | Washington | 23 min |
| Sep 13, 3:03 PM MDT | Special Weather Statement | SLC | 27 min | |
| Sep 13, 3:05 PM MDT | Special Weather Statement | SLC | Washington | 25 min |
| Sep 13, 3:58 PM MDT | Special Weather Statement | SLC | Kane | 32 min |
| Sep 13, 4:04 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.